×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Asphalt Poisoning

Last updated March 4, 2018

Asphalt is a black, shiny, and highly-viscous petroleum product. Asphalt Poisoning is the accidental or intentional intake of products containing asphalt.


What is Asphalt Poisoning?

  • Asphalt is a black, shiny, and highly-viscous petroleum product. It is also known as bitumen
  • Asphalt has a wide variety of uses including in laying roads and pavements, for construction (waterproofing, roofing products), pipe coatings, ink production, etc.
  • Asphalt Poisoning is the accidental or intentional intake of products containing asphalt
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Asphalt Poisoning may be also referred to as the following:

  • Asphalt Cement Poisoning
  • Asphalt Toxicity
  • Bitumen Poisoning

What are the Causes of Asphalt Poisoning?

  • Asphalt Poisoning is caused by intake of asphalt containing products. The exposure may also occur following skin or eye contact
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • The components of asphalt include a complex mix of saturated hydrocarbons, naphthene and polar aromatic compounds, phenols and other compounds. Any of these substances have the potential for toxicity
  • Nevertheless, it is generally not easy to chew and swallow asphalt/bitumen, since it is a very dense compound

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Asphalt Poisoning?

The signs and symptoms of Asphalt Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected

The signs and symptoms of Asphalt Poisoning may include

  • Burning and pain in the throat and food-pipe; it may also involve the ears, eyes, nose, and mouth (lips, tongue)
  • Swelling of the mouth and tongue; unable to speak clearly
  • Severe skin burns may cause necrosis of the underlying tissue
  • Vision abnormalities and vision loss
  • Severe pain in the stomach and abdomen
  • Nausea, vomiting (blood in vomit)
  • Blood in stool
  • Obstruction of the intestine
  • Irregular heart-rate
  • Sudden decrease in blood pressure (hypotension)
  • Change of pH value of blood resulting in severe symptoms
  • Collapse
  • In rare cases, the severe loss of fluids and electrolytes from the body may result in a shock

How is First Aid administered for Asphalt Poisoning?

First Aid tips for Asphalt Poisoning:

  • Call 911 or your local emergency help number for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Clean the mouth to remove any remaining pieces; wipe mouth with a wet cloth
  • Following an ingestion of the substance, immediately give milk to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer suitable medication to neutralize the effects of the compound
  • Medically manage symptoms and provide breathing support, if necessary
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound
  • Following this, a suitable skin or eye ointment may be used to treat the exposure
  • Surgical treatment for skin burns including removal of burnt skin
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Asphalt Poisoning?

First aid for Asphalt Poisoning is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Asphalt Poisoning?

  • The prognosis of Asphalt Poisoning is dependent on the amount consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and prompt support, the outcome is better. Treatment delays may lead to complications including perforation of the throat or gastrointestinal tract. Due to this, bleeding and infection can additionally worsen the prognosis
  • Hot asphalt can cause severe skin burns or eye injuries. In such cases, the outcome is dependent upon the extent of damage and access to prompt treatment. Eye injuries may result in corneal scars causing blindness

In general, toxicities are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Asphalt Poisoning be Prevented?

Asphalt Poisoning can be prevented by:

  • Wearing personal protective equipment (PPE) is useful in protecting the lungs, eyes, mucous membranes, and skin
  • Keeping any poisonous/hazardous chemicals and other materials out of children’s reach
  • Ensure that industrial safety regulations for exposure to such compounds is adhered to at workplaces
  • Keep all poisons correctly labeled and in suitable storage locations
  • Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 9, 2017
Last updated: March 4, 2018